HEP B treatment
Oct 26, 2012
my husband was infected with chronic hep b and the doctor gave him tenofovir. i read about the side effects and realised they can be fatal. what do we do?
Response from Dr. Taylor
Tenofovir is a very effective medication used to treat hepatitis B. It is also an effective medication used to treat HIV. When used to treat HIV or hepatitis B for people living with HIV, tenofovir should not be used alone, but must be given as part of a multi-drug regimen. Thus it is important to be tested for HIV infection before taking tenofovir for hepatitis B.
Overall, tenofovir is a safe medication. In my view the benefits of tenofovir for hepatitis B greatly outweigh the risks, in general. Untreated hepatitis B infection can be fatal in up to 25% of people living with hepatitis B. Tenofovir and other hepatitis B medications can suppress the hepatitis B virus, decreasing the levels and lowering the risk of illness or death due to hepatitis B.
The main risks of tenofovir are to the kidneys. Tenofovir is processed by the kidneys. Thus blood tests that tell us about the health of the kidneys, including creatinine and phosphorus, should be monitored when taking this medication. Check with your doctor about monitoring your kidney-related health, when taking tenofovir. The risks may be greater for people who are elderly, very thin, or for people with kidney disease, so sometimes the dose of tenofovir needs to be adjusted in these circumstances.
There have been concerns about decrease in bone density (developing thinner bones, perhaps increasing the risks for fractures, or breaks in the bones) for people living with HIV infection taking tenofovir. Thus bone health should be discussed with your doctor and this medication is not ideal for children.
It can be scary to read about tenofovir in the U.S. for example because there is a warning on the label that tenofovir can lead to lactic acidosis/hepatomegaly. This is a rare but serious concern for all medications in the same family as tenofovir. Therefore it is important to follow up consistently with your doctor when taking tenofovir. There are certain medications that interact with tenofovir and are not safe when taken together with tenofovir, such as didanosine, an older HIV medication. So, talk with your doctor about other medications you may be taking. Last, tenofovir is not always ideal in pregnancy so before becoming pregnant discuss this with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Infection Risk From Kissing An Hiv Positive Man
- I Am Hiv Positive And My Boyfriend Is Not How Can I Tell Him
- Will Z Pack Take Care Of Bacterial Vaginosis?
- Will A Herpes Outbreak Go Away Without Medication?
- Where Does Herpes Virus Originate?
- What Will Happen If You Have Herpes And Kiss A Girl?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.